Chemo agitates genital herpes?


Question from Concerned: I have genital herpes and have been having some vaginal ulceration I think from the chemotherapy. It is really painful. Do I need to take stronger doses of antivirals?
Answers - Kara Nakisbendi You should speak with either your oncologist or gynecologist. If you're not already on suppression, then that would be one option. Sometimes if you're having breakthroughs on suppression, gentle genital hygiene is really very important - avoiding strong soaps (really not using much soap at all), and rinsing with water, avoiding any rubbing or increased friction. Gently using your hand with water is usually all you need to do in the shower.
Leslie R. Schover, Ph.D. Some chemotherapy drugs can cause mucositis in the vagina just like in the mouth or throat, because the lining of the vagina is also like a mucus membrane. So you might think about whether the timing of the pain is also accompanied by pain in the mouth or throat area.
Kara Nakisbendi For comfort in either of those cases, you can locally apply lidocaine, a pain reliever you can buy over the counter and apply as needed.

On Wednesday, February 20, 2008, our Ask-the-Expert Online Conference was called Sex, Intimacy, and Breast Cancer. Leslie R. Schover, Ph.D. and Kara Nakisbendi, M.D. answered your questions about sexual side effects of breast cancer and breast cancer treatment, and what you can do about them.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top